Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 39, NWS North Platte, NE

November 2, 20227 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Nov 2, 2022, 12:46 AM MDT for 7 counties in Nebraska. It took effect at Nov 2, 2022, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 12:46 AM MDT (06:46 UTC)
In effect from
Nov 2, 2022, 12:00 PM MDT
Expired
Nov 2, 2022, 5:18 PM MDT
In force
5 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3388 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS83 KLBF 020646
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
146 AM CDT Wed Nov 2 2022

NEZ204-030000-
/O.NEW.KLBF.FW.W.0039.221102T1800Z-221103T0000Z/
Eastern Panhandle/Crescent Lake NWR-
1246 AM MDT Wed Nov 2 2022

...RED FLAG WARNING IN EFFECT FROM NOON THIS AFTERNOON TO 6 PM 
MDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR THE 
EASTERN NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and strong winds, which is in 
effect from noon this afternoon to 6 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* TIMING...Noon this afternoon to 6 PM MDT this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the lower 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
727 
WWUS83 KLBF 022318
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
618 PM CDT Wed Nov 2 2022

...CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED OVER THE EASTERN
PANHANDLE AND WESTERN SANDHILLS...

NEZ204-030030-
/O.CAN.KLBF.FW.W.0039.000000T0000Z-221103T0000Z/
Eastern Panhandle/Crescent Lake NWR-
518 PM MDT Wed Nov 2 2022

...RED FLAG WARNING IS CANCELLED FOR THE WESTERN SANDHILLS AND
EASTERN NEBRASKA PANHANDLE....

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Winds have diminished across the western Sandhills and eastern
Panhandle to around 10 MPH. Critical fire weather conditions are
no longer a threat to the area. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 1, 10:28 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 1, 10:28 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1128 PM CDT Tue Nov 1 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 426 PM CDT Tue Nov 1 2022

Overview... The main weather story this week revolves around another
warm day tomorrow, quickly followed by a strong cold front bringing
a taste of winter. Fire weather concerns stick around tomorrow as
well due to very low humidity with some gusty winds. Moisture
chances increase in the wake of the cold front late Thursday,
signaling a switch from rain to snow. Light accumulations (1-2") are
possible in the northern panhandle and western Sandhills.

This evening and tonight... A broad upper ridge over the eastern
half of the US starts to give way to an incoming trough digging into
the Southwest. At the surface, a high sits under the ridge, while a
couple lows stretch along the leading edge of the Rockies. Southerly
low level flow, warm air advection, and the very dry airmass
resulted in near record highs (upper 70s to around 80F) across the
forecast area today. Temps at H85 reached 15C, equating to the
90%ile of climo. The southerly flow and warm air just above the
surface will strengthen further tonight with speeds near 50 kts.
Upper level moisture seems to be increasing off to the west per
IR/WV imagery, which guidance suggests that activity to work into
the panhandle or western Sandhills overnight. The combination of
added cloud cover and a low level jet should overcome the maximum
effects of boundary layer decoupling and radiational cooling. Not
sure how much of the jet will mix down, but surface winds will
likely stay higher than usual, especially in the Sandhills and out
of the river valleys. Kept min temps closer to the guidance mean
instead of the recent trend of using coldest/lowest end. Forecast
ranges from the mid 30s in the panhandle where the air is driest to
near 50 north central where the core of the H85 thermal ridge and
low level jet pass. Interestingly, some more aggressive guidance
suggests fog potential in the southwest. While surface winds will be
lighter compared to northern portions of the CWA and take on more of
a southeasterly component which is more climatologically conducive,
left all mention out of the official forecast. Felt current dew
point depressions are too large to overcome.

Wednesday... Nebraska becomes fully entrenched in southwest flow
aloft with the base of the upper trough extending into the Baja and
the eastern ridge amplifying into southern Quebec. The main surface
low also pushes east along the NoDak/Canadian border with some
"meso" lows developing back toward the Four Corners. Essentially,
the strong cold front lies just northwest of the forecast area,
ensuring the warm southerly low level flow to continue. The one
difference tomorrow will be better moisture advection across central
and eastern Nebraska. This will set up a large dew point gradient in
the Sandhills. Dry air prevails in the west with values dropping to
around 20F, while far north central pushes the lower 40s. Surface
winds will likely be lower along the pre-frontal trough that cuts
through the heart of the forecast area, however. Despite critical RH
for a good chunk of the area, the lack of overly gusty winds limits
the risk of red flag conditions. For max temps, used a blend of
warmer solutions and persistence, resulting in mid to upper 70s.

.LONG TERM...(Thursday through Tuesday)
Issued at 426 PM CDT Tue Nov 1 2022

Thursday and Friday... The upper trough digs further as it
progresses onto the Plains, possibly closing a low off over the
southern Rockies and cutting northeast to the Missouri Valley. The
surface cold front is progged to cross the forecast area early
Thursday, roughly stretching from OGA-VTN at 12z, IML-LBF-ONL at
15z, and nearly out of the area by 21z. The timing of the passage
and the magnitude of the cold air advection will create a stark
temperature difference for highs. Northwest Neb will be struggle to
make it out of the 40s, while the far southeast (Frontier, eastern
Custer) may still reach the mid 70s. Along with the rapid drop in
temps will be blustery north winds. H85 flow of 25 to 30 kts
shouldn't have any issue being mechanically mixed down. The threat
of much stronger winds will be limited due to large directional
shear. Winds at H5-7 are still southwest through the evening as the
trough axis hasn't yet passed. Of course, the other big factor with
this system will be precip. The strongest forcing (similar to last
couple days worth of solutions) still seems to divide the CWA. The
greatest mid-level fgen will hug the higher terrain to the west,
while surface convergence heads toward eastern Nebraska.
Nevertheless, periods of precip will still probably affect the
Sandhills and southwest Neb, especially during the late evening and
overnight hours. Timing and thermal profiles would then support
rain/snow mix or snow being the primary p-type. At this time,
forecast soundings show rather inconsistent lift in the moist layer,
which also happens to be relatively shallow (mostly below H5). A
narrow DGZ and still relatively "mild" surface layer will keep SLR's
low between 6-10:1. These factors, coupled with generally light
moisture amounts (0.10-0.20"), should keep snow accumulations light.
Current indications point toward a band of 1-2" in Sheridan and
western Cherry Cos. and a dusting as far east as OGA-ANW. Trends
will need to be monitored though, should signs of increased fgen or
convective/CSI show up near the Pine Ridge. The bulk of the precip
should be out of the forecast area midday Friday. Forecast max temps
Friday are in the 40s, but these values may need adjusted downward
should snow amounts rise.

Saturday and beyond... The trough kicks off toward the Canadian
Maritimes, then the next upper trough lines up off the Pacific
Coast. Conditions moderate in the wake of the big system with highs
returning to the upper 50s and 60s Saturday. A cool front then comes
through Sunday, bringing another chance of precipitation, mainly for
the northern CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1128 PM CDT Tue Nov 1 2022

Wind is the biggest challenge this TAF period as flight conditions
will remain VFR across central and western Nebraska through
Wednesday.

A strong low level jet will develop with the axis of strongest
winds aloft just off to our east. Have seen some gusts at KVTN
which indicate there will be enough mixing to the surface for some
gusts overnight. Therefore will include some gusts around 20kts
through tonight, along with a mention of low level wind shear as
winds just off the surface will be around 50kts until closer to
daybreak when the axis of strongest winds shifts further to the east.

Depth of mixing in the boundary layer Wednesday afternoon is not
as deep as previously indicated. With continued warmth and dry
soil mixing has overperformed the past couple of days so will err
on the side of better mixing and indicate gusts a bit shy of
20kts until close to sunset when winds diminish.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...MBS
Hazardous weather outlook, Nov 1, 6:15 PM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
715 PM CDT Tue Nov 1 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-021200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
715 PM CDT Tue Nov 1 2022 /615 PM MDT Tue Nov 1 2022/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Though west southwest winds lighten some, continued unseasonably
warm temperatures combined with dry conditions will lead to elevated
fire weather conditions on Wednesday.

A strong cold front will pass through the area late Wednesday into
Thursday, which will bring colder temperatures and precipitation
chances across the area. Rain and snow chances increase Thursday
night with the best chance for light accumulating snow across the
Pine Ridge area into the northern Sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.